Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

March 28, 2021Conecuh County, Crenshaw County, Escambia County, Alabama

NWS Mobile, AL issued this special weather statement at Mar 28, 2021, 12:30 PM CDT for Conecuh County, Crenshaw County, Escambia County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 12:30 PM CDT (17:30 UTC)
Expired
Mar 28, 2021, 1:15 PM CDT
In force
45 min
Issued by
NWS Mobile, AL

Counties Conecuh County, AL, Crenshaw County, AL, Escambia County, AL

The radar

The Ft Rucker radar (KEOX), 91 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS84 KMOB 281730
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1230 PM CDT Sun Mar 28 2021
 
ALZ056>060-281815-
Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
1230 PM CDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN BUTLER...SOUTHERN CRENSHAW...ESCAMBIA...CONECUH
AND NORTHERN COVINGTON COUNTIES UNTIL 115 PM CDT...

At 1229 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles east of Georgiana to 5 miles east of I65 And
AL 21, and moving east at 35 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Andalusia, Brewton, Evergreen, Luverne, McCullough, East Brewton,
Georgiana, Brantley, McKenzie, River Falls, Castleberry, Red Level,
Rutledge, Dozier, Repton, Heath, Gantt, Glenwood, I65 And US 84 and
I65 And AL 113.

LAT...LON 3153 8616 3153 8620 3149 8619 3108 8664
      3109 8762 3111 8762 3174 8683 3173 8615
      3166 8615 3166 8616 3165 8616 3163 8618
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1729Z 277DEG 31KT 3168 8660 3112 8738 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 28, 9:53 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 28, 9:53 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
953 AM CDT Sun Mar 28 2021

.MESOSCALE UPDATE...The first thing is that any severe thunderstorm
threat is quickly ending from the northwest throughout the  day
with the passage of a cold front. A cold front will move from
interior SE MS now to a location along the I-65 Corridor by 1 PM
CDT - and out of the area totally by around 4 PM CDT.

Without going into too much complicated reasoning, the greatest
kinematics that would act to further destabilize the mid-level
lapse rates are currently departing to our NE as the deep layer
differential divergence pulls away quickly through Noon. This
includes the tail-end of the 850 hPa jet. This event, as previous
shifts have mentioned is forced by what is going on in the lower
levels and cold pool dynamics will be important for supporting
bowing segments to produce a few isolated severe thunderstorm wind
gusts as the line moves further east during the late morning and
afternoon (i.e., need a balance between the cold pool vorticity
and the ambient horizontal vorticity and if one becomes dominant
over the other, this will almost assuredly keep the bowing
segments below severe limits form a wind gust perspective). We are
already seeing a few bowing segments.

The limiting factors are 1) dry air entrainment for any developing severe
deep convection, 2) a lack of a clear cut significant mesoscale
boundary ahead of the line that would abruptly force air parcels
to their LFCs fast enough to compensate for the entrainment and
3) as mentioned above, no further destabilization of mid level
lapse rates.

With that being said, there is a time period between Noon and 4 PM,
mainly south of the I-65 Corridor when MLCAPES maximize to respectable
values (up to 2500 J/kg) and vertical wind shear profiles support
bowing line segments with sufficient internal storm- relative
flow and ambient horizontal vorticity ahead of the downdraft
modulated cold pools to support some upscale growth with severe
wind gusts up to primarily 60 mph being the main threat. The
tornado threat is exceedingly low but not non-zero. Any tornado
that forms would be likely an EF0/1 - being on the weaker side.
/23 JMM

&&

.PREV DISCUSSION... /issued 641 AM CDT Sun Mar 28 2021/

NEAR TERM UPDATE /Now Through Monday/...In classic fashion it
seems the great Gulf of Mexico Fog machine has run out of Fog.
Will keep the fog in the grids as we know better to discount the
potential for fog; however, there's a increasing likelihood we
just don't see any as winds might be too strong at the surface
leading to sufficient mixing.

Looking ahead to the rest of the day, a large upper trof which
extends from the north central states into New Mexico splits on
Sunday while advancing eastward, with much of the upper trof moving
into the interior eastern states while the remaining portion becomes
oriented nearly east- west across the lower Mississippi River valley
back into Texas. An associated surface low well to the north of the
region brings a trailing cold front through the forecast area during
the day today. Trends seen in Convective Allowing Models (CAMS)
which brings the leading edge of a line of showers and storms across
the northwest portion of the area Sunday morning, reaching the I-65
corridor by noon. This line will then exit the area by late
afternoon while diminishing in coverage as the upper trof structure
splits, weakening the deep layer forcing over the area.

Overall, the severe threat is rather un-impressive and that might be
an understatement. Modeled soundings have some CAPE values
approaching 1000 J/kg and about 50 knots of deep layer shear which
seems solid but upon further inspection it is not. The first issue
is that the best dynamics will quickly be lifting out of the area
likely leaving a thin line of showers and storms right along the
immediate front. Deep shear and cape is great and all, but it
requires a storm to actually be deep enough without dry air
entraining to utilize the full environment. Second, several of the
high-resolution models have the actual front/outflow boundary
undercutting the convection making the storms elevated. This would
make it difficult for any storms to 1. use the full cape and shear
profile and 2. mix down strong winds to the surface. All this points
to not much happening. Nonetheless, there is deep layer shear, CAPE
and a lifting mechanism so a strong wind gust cannot be completely
ruled out if one of the storms can actually get deep enough to
utilize the environment. As a result there's a marginal risk of
severe weather. A dry period returns to the region Sunday night
through Monday afternoon in the wake of the departing cold front,
with surface high pressure building in from the north.

Highs today range from the mid 70s to lower 80s, with the warmer
temperatures generally east of I-65. A big drop in temperatures is
forecast for Sunday night behind the strong cold front, with lows in
the 40s inland, and lower 50s along the coast. Highs Monday will
manage to rebound into the upper 60s to lower 70s due to strong
insolation. A High Risk of rip currents continues through Sunday
afternoon. /29 BB/03

AVIATION...
12Z issuance...Ceilings have raised to MVFR with some scattered
IFR cigs across the area. Cigs should remain MVFR through the day
as a cold front approaches from the west. A few showers and an
isolated thunderstorm will be possible throughout the morning and
early afternoon along and just ahead of the front. Visbys could be
reduced briefly to MVFR with the stronger storms. Winds will be
out of the southwest around 10 knots before turning northwesterly
around 15 knots behind the front. Cigs will rise to MVFR behind
the front tonight.

PREV DISCUSSION... /issued 445 AM CDT Sun Mar 28 2021/

NEAR TERM UPDATE /Now Through Monday/...In classic fashion it
seems the great Gulf of Mexico Fog machine has run out of Fog.
Will keep the fog in the grids as we know better to discount the
potential for fog; however, there's a increasing likelihood we
just don't see any as winds might be too strong at the surface
leading to sufficient mixing.

Looking ahead to the rest of the day, a large upper trof which
extends from the north central states into New Mexico splits on
Sunday while advancing eastward, with much of the upper trof moving
into the interior eastern states while the remaining portion becomes
oriented nearly east- west across the lower Mississippi River valley
back into Texas. An associated surface low well to the north of the
region brings a trailing cold front through the forecast area during
the day today. Trends seen in Convective Allowing Models (CAMS)
which brings the leading edge of a line of showers and storms across
the northwest portion of the area Sunday morning, reaching the I-65
corridor by noon. This line will then exit the area by late
afternoon while diminishing in coverage as the upper trof structure
splits, weakening the deep layer forcing over the area.

Overall, the severe threat is rather un-impressive and that might be
an understatement. Modeled soundings have some CAPE values
approaching 1000 J/kg and about 50 knots of deep layer shear which
seems solid but upon further inspection it is not. The first issue
is that the best dynamics will quickly be lifting out of the area
likely leaving a thin line of showers and storms right along the
immediate front. Deep shear and cape is great and all, but it
requires a storm to actually be deep enough without dry air
entraining to utilize the full environment. Second, several of the
high-resolution models have the actual front/outflow boundary
undercutting the convection making the storms elevated. This would
make it difficult for any storms to 1. use the full cape and shear
profile and 2. mix down strong winds to the surface. All this points
to not much happening. Nonetheless, there is deep layer shear, CAPE
and a lifting mechanism so a strong wind gust cannot be completely
ruled out if one of the storms can actually get deep enough to
utilize the environment. As a result there's a marginal risk of
severe weather. A dry period returns to the region Sunday night
through Monday afternoon in the wake of the departing cold front,
with surface high pressure building in from the north.

Highs today range from the mid 70s to lower 80s, with the warmer
temperatures generally east of I-65. A big drop in temperatures is
forecast for Sunday night behind the strong cold front, with lows in
the 40s inland, and lower 50s along the coast. Highs Monday will
manage to rebound into the upper 60s to lower 70s due to strong
insolation. A High Risk of rip currents continues through Sunday
afternoon. /29 BB/03

SHORT TERM /Monday night Through Tuesday night/...The stalled
front near the coast will lift north as a warm front Monday night
into Tuesday. The coverage of showers and thunderstorms will
increase Monday and especially during the day on Tuesday. The
bulk of the showers and storms should lift north of the area by
Tuesday night ahead of the next cold front expected to move
through the area in the extended timeframe. At this point we are
not anticipating any widespread severe weather with the storms on
Tuesday. Lows Monday night will range from the upper 40s and low
50s inland to around 60 near the coast. Highs on Tuesday will be
in the low to mid 70s. Lows Tuesday night will be in the low to
mid 60s. /13

EXTENDED TERM /Wednesday Through Saturday/...Zonal flow is
anticipated aloft over the northern Gulf coast to begin the extended
period. Meanwhile, an upper longwave trough will traverse the
central CONUS towards the Deep South. The models remain in fair
agreement overall; but, the ECMWF solution does continue to show the
trough a bit more amplified compared to the GFS. The trough will
continue eastward moving off the east coast through late week as an
upper ridge builds over the western CONUS towards the Plains. This
ridging will eventually affect the Deep South by the weekend. At the
surface, a cold front will begin to advance towards the local area
Wednesday morning. Cold FROPA is then likely Wednesday afternoon
into Wednesday evening, with high pressure quickly building in
behind it for late week and into the weekend.

Scattered showers are expected Wednesday, especially along and ahead
of the cold front as it traverses the local area. This can be seen
by increased model PWATs of 1.5-1.8 inches. In addition, models show
between 1200-2000 J/kg of SBCAPE, 700-1200 J/kg MLCAPE, as well as
around 35 to 40 knots of bulk shear with this system Wednesday
afternoon. Thus, thunderstorms will also be possible Wednesday into
Wednesday evening. Some isolated showers will linger overnight
Wednesday into early Thursday morning; however, dry conditions will
return by midday as high pressure takes hold over the region. No
rain is expected through the first part of the weekend.

High temperatures will start out in the mid 70s to around 80 degrees
Wednesday afternoon. Then, because of cold FROPA, highs Thursday
afternoon will struggle to warm past the lower to mid 60s.
Temperatures will then moderate through Saturday, with highs in
upper 60s to around 70 degrees. FROPA will bring chillier
temperatures through mid to late week, starting with lows dipping
down into the 40s Wednesday night. Even colder temperatures are then
anticipated Thursday night, with lows in the mid to upper 30s north
of I-10 and upper 30s to lower 40s south. Temperatures will be a
touch warmer, in the 40s, by Friday night. /26

MARINE...Light to moderate southerly flow will continue this morning
before becoming strong northwesterly flow behind an approaching cold
front this afternoon. A Small craft advisory is in effect for the
offshore waters, Mississippi Sound and Mobile Bay with small craft
exercise caution elsewhere. Winds will remain elevated into Monday
before relaxing and becoming easterly Monday night. Winds will
continue to turn southerly by mid-week as the next system approaches
from the northwest. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.

FL...High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 3 PM this afternoon to 10 AM CDT
     Monday for GMZ630>632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 28, 9:22 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
922 AM CDT Sun Mar 28 2021

MSZ067-075-076-281500-
Perry MS-Greene MS-Wayne MS-
922 AM CDT Sun Mar 28 2021

...A LINE OF DEVELOPING THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN PERRY...SOUTHERN WAYNE AND NORTHWESTERN GREENE
COUNTIES UNTIL 1000 AM CDT...

At 921 AM CDT, developing thunderstorms were located along a line
extending from 8 miles southeast of Mill Creek to Macedonia, and
moving east at 40 mph.

Wind gusts of 45 to 55 mph will be possible with these storms.

Locations impacted include...
Richton, Clara and Buckatunna.

LAT...LON 3143 8915 3143 8894 3162 8894 3160 8846
      3152 8845 3125 8879 3124 8915
TIME...MOT...LOC 1421Z 273DEG 33KT 3162 8884 3138 8917
Special weather statement, Mar 28, 9:55 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
955 AM CDT Sun Mar 28 2021

ALZ052-MSZ067-076-281545-
Washington AL-Greene MS-Wayne MS-
955 AM CDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
WASHINGTON...SOUTHEASTERN WAYNE AND NORTHERN GREENE COUNTIES UNTIL
1045 AM CDT...

At 955 AM CDT, the strong thunderstorm was located over Buckatunna,
or 12 miles southeast of Waynesboro, moving east at 55 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom, Saint Stephens, Wagarville, Leroy, Tibbie, Millry, State
Line, Buckatunna and Fruitdale.

LAT...LON 3168 8858 3170 8832 3170 8809 3165 8809
      3159 8807 3159 8803 3157 8802 3157 8804
      3156 8802 3153 8794 3150 8791 3144 8793
      3142 8791 3141 8793 3141 8791 3138 8789
      3134 8790 3134 8792 3132 8793 3133 8884
TIME...MOT...LOC 1455Z 273DEG 49KT 3151 8856
Special weather statement, Mar 28, 10:47 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
1047 AM CDT Sun Mar 28 2021

ALZ052-053-055-262-281630-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-
1047 AM CDT Sun Mar 28 2021

...A LINE OF THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN MONROE...NORTH CENTRAL BALDWIN...CENTRAL
WASHINGTON AND CENTRAL CLARKE COUNTIES UNTIL 1130 AM CDT...

At 1045 AM CDT, thunderstorms were located along a line extending
from 8 miles north of Jackson to 6 miles east of Chatom to 4 miles
northwest of Deer Park, and moving east at 40 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Jackson, Grove Hill, Wagarville, Leroy, Whatley, Tibbie, Beatrice and
McIntosh.

LAT...LON 3175 8709 3121 8767 3122 8843 3174 8776
TIME...MOT...LOC 1545Z 265DEG 33KT 3163 8791 3146 8815 3128 8835
Special weather statement, Mar 28, 11:52 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
1152 AM CDT Sun Mar 28 2021

ALZ055>057-281730-
Monroe AL-Conecuh AL-Butler AL-
1152 AM CDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...CENTRAL MONROE AND CONECUH COUNTIES UNTIL 1230
PM CDT...

At 1152 AM CDT, the strong thunderstorm was located over Peterman, or
5 miles east of Monroeville, moving east at 45 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Monroeville, Evergreen, Frisco City, Peterman, Georgiana, McKenzie,
Excel, Beatrice, Repton and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3136 8669 3137 8761 3156 8739 3174 8738
      3174 8670 3152 8669 3152 8670 3146 8670
TIME...MOT...LOC 1652Z 271DEG 39KT 3156 8723
Special weather statement, Mar 28, 12:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1230 PM CDT Sun Mar 28 2021

ALZ056>060-281815-
Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
1230 PM CDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN BUTLER...SOUTHERN CRENSHAW...ESCAMBIA...CONECUH
AND NORTHERN COVINGTON COUNTIES UNTIL 115 PM CDT...

At 1229 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles east of Georgiana to 5 miles east of I65 And
AL 21, and moving east at 35 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Andalusia, Brewton, Evergreen, Luverne, McCullough, East Brewton,
Georgiana, Brantley, McKenzie, River Falls, Castleberry, Red Level,
Rutledge, Dozier, Repton, Heath, Gantt, Glenwood, I65 And US 84 and
I65 And AL 113.

LAT...LON 3153 8616 3153 8620 3149 8619 3108 8664
      3109 8762 3111 8762 3174 8683 3173 8615
      3166 8615 3166 8616 3165 8616 3163 8618
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1729Z 277DEG 31KT 3168 8660 3112 8738

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:55 AM CDTSpecial Weather StatementMOBWashington50 min
Mar 28, 10:47 AM CDTSpecial Weather StatementMOBClarke, Monroe43 min
Mar 28, 11:52 AM CDTSpecial Weather StatementMOBConecuh, Monroe38 min
Mar 28, 1:14 PM CDTSpecial Weather StatementMOBCovington61 min
Mar 28, 2:23 PM CDTSpecial Marine WarningMOB42 min
Mar 28, 2:08 PM CDTSpecial Weather StatementMOBSanta Rosa37 min
Mar 28, 2:57 PM CDTSpecial Weather StatementMOBOkaloosa48 min
Mar 28, 9:22 AM CDTSpecial Weather StatementMOBWayne38 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.